Vol. 16, No. 2, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On the regions bounded by homotopic curves

Albert Marden, I. Richards and Burton Rodin

Vol. 16 (1966), No. 2, 337–339
Abstract

We give a short proof of the following theorem of H. I. Levine [2]:

Let 𝒜 and be nonintersecting simple closed curves on an orientable surface S (compact or not).

(i) If 𝒜 is homotopic to zero, then 𝒜 bounds a closed disk in S.

(ii) If 𝒜 and are freely homotopic but not homotopic to zero then 𝒜∪ℬ bounds a closed cylinder in S.

Mathematical Subject Classification
Primary: 55.60
Milestones
Published: 1 February 1966
Authors
Albert Marden
School of Mathematics
127 Vincent Hall, 206 Church St. S.E
Minneapolis MN 55455
United States
I. Richards
Burton Rodin